Rowasa Enema Side Effects

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

OkieStateGirl
Regular Member


Date Joined Jan 2005
Total Posts : 81
   Posted 1/29/2009 11:23 PM (GMT -7)   
I used Rowasa Enemas (generic) for about a week with no problems.  A week later when I used them again I became sick w/ aches, fever, D, etc.   I assumed I came down with a bug and waited a few days before using another enema.  When I used the enema again I had severe D the entire next day. I am not sure if this is all a coincidence with me being sick or if it is from the enemas.
 
I know a lot of you have experience with Rowasa & I am curious of side effects you have experienced?  Has anyone not been able to tolerate the Rowasa enemas?
 
Thanks, Jennifer

Jennifer, 22
Diagnosed 2002-age 16
 
Imuran 100 mg
Lialda 2.4 gm
Prilosec 20 mg
 


RyanF
Regular Member


Date Joined Jan 2006
Total Posts : 358
   Posted 1/29/2009 11:57 PM (GMT -7)   
I can react differently from one week to the next. Sometimes I can't even hold them all night. Other times I can't "go" to save my life. And then again other times it gives me cramps and D. With that said-- as my UC abates, I find it easier to use them. Consistency is key on your part, even if it isnt on you colon's part! I never had a reaction such as fever or aches, though. Also, don't just go off them cold turkey. Just like anything else, you have to taper the frequency.
Ryan


Meds:

Began Humira on 10 Jan 2009

Second injection: two pens on 24 Jan 2009


ticklengiggle
Regular Member


Date Joined Nov 2008
Total Posts : 23
   Posted 1/30/2009 4:27 AM (GMT -7)   
Jennifer,
I too experienced those same side effects, both when I started Rowasa the first time about 6 weeks ago, took a break and started again just last week. It lasted about two to three days each time. The first time I wasn't sure it was the Rowasa, (I read these exact side effects on the patient information sheet I got from the pharmacy). Then when I started Rowasa last week I felt feverish, achy, and miserable again. I think it was worse the first day and a half. Because the side effects happened both times and are listed on the patient info sheet I concluded it must be the Rowasa. I can't think of any other reason I would have those symptoms for such a short period of time and not have it blossom into a full-blown viral infection or something you would expect with those symptoms. I found that the side effects subsided after I had used the Rowasa consistently (every night for me). The side effects really sucked! But I decided to stick with the Rowasa because it has helped a lot.
I'm sorry to hear that you have had the yucky side effects. That you experienced them reinforces my conclusion that Rowasa can cause those side effects for some people. I dunno, sometimes it can help to hear that someone else has had the same problem. I hope it helps. If not, thats okay, best of luck finding something that can help. :)

Katie
Distal UC (25cm), Nov 2008
Lialda 3.6g, 4.8g/daily
Canasa supp. 1g (for 3 weeks, from Nov. 5),
Prednisone 40 mg/daily 4 week taper (Nov. 17 ‘08), Back up to 15mg Dec. 20, taper 2.5mg/wk. Off Pred Jan 27…knock on wood.
Rowasa: 4g/bedtime Dec. 20 ‘08, 4g/bed time Jan 19 ‘09
Procotofoam: 1 application/bedtime, Jan 20 ‘09


Old Hat
Veteran Member


Date Joined Feb 2007
Total Posts : 4613
   Posted 1/31/2009 11:49 PM (GMT -7)   
Some UCers are bothered by the preservative chemical in the enema solution. Others have issues with the generic that they solve by using original Rowasa. I've been thinking myself about checking into the cost of original with regard to my health insurance. Mesalamine is not a drug that you have to taper religiously like a steroid requiring endocrine readjustment, but it does take longer to reduce inflammation significantly-- so if your colon is very irritated, it could take 8-10 weeks of nightly Rowasa to bring symptoms under control. That still doesn't guarantee you won't have loose bms, but bleeding/cramping/urgency should stop. / Old Hat (nearly 30 yrs with left-sided UC; original Colazal is my best med to-date for maintaining remission)

Mamas Boys
Veteran Member


Date Joined Oct 2005
Total Posts : 1460
   Posted 2/1/2009 7:51 AM (GMT -7)   
I personally was not able to tolerate the generic and could only use the brand name Rowasa.  Don't know why that was. Maybe you should try to get the brand name.  Ask your GI for a couple of samples to try it out and see if it makes a difference before you go and invest in $400 worth of drugs.
KTM


kops2da
Veteran Member


Date Joined Jun 2008
Total Posts : 2865
   Posted 2/1/2009 8:28 AM (GMT -7)   

All Mesalamine medications give me those symptoms and they continue to get worse until I stopped them - ASacol, LIalda, Rowasa, Canasa, Colazal, etc.  I tried to continue but always got worse.  HOWEVER, if I could have tolerated them they were helping to some degree with bleeding, cramping, etc.  I felt just like I had the flu and got bad a couple of times so that I could barely get out of bed.

I will not/can not take mesalamine medications again - felt worse than the UC. 

ElaineNY


68 yr. old granny
New diagnosed with proctosigmoiditis - 6/2008
 Colonoscopy 10/28 showed only 2 cm. left to heal in rectum - going to try Proctofoam first.
Probiotic Align, Prilosec for GERD
Inderol for hypertension,Xanax,Lipitor, multivitamin, calcium w/D, Tylenol
Tried hydrocortisone for two weeks with no change.
Having sigmoidoscopy next week to see where to go from here.
 
 
 
 
 
 


OkieStateGirl
Regular Member


Date Joined Jan 2005
Total Posts : 81
   Posted 2/1/2009 12:01 PM (GMT -7)   
Thanks for all of your responses! It seems strange that I can tolerate oral mesalamine (Lialda) & not the enemas...
Jennifer, 22
Diagnosed 2002-age 16
 
Imuran 100 mg
Lialda 2.4 gm
Prilosec 20 mg
 


nc_bri
Regular Member


Date Joined Dec 2008
Total Posts : 20
   Posted 2/1/2009 1:58 PM (GMT -7)   
This was something I had wondered about too- if others had problems with Rowasa. I've been on the Rowasa enemas for a couple of years now, off and on, and I think that the next day after taking them I just don't feel quite "right". I've pretty much tapered off them completely, maybe once a week or so I use them now. At one time I thought that they had helped, but now not so sure. The next day I usually feel more unsettled, maybe a little more feeling of "rawness"and have to go more often. When my doc had prescribed them every day, I would wonder why I felt better when I traveled, and I think it was because I often didn't use them.
Also, I used to get that low-grade fever feeling too, but I always just assumed that that was UC. Maybe the Rowasa had something to do with that. My doc just prescribed the Corti enemas for me, so I'll see how well they work. Hopefully they help me transition off prednisone and onto Imuran.

Old Hat
Veteran Member


Date Joined Feb 2007
Total Posts : 4613
   Posted 2/1/2009 9:09 PM (GMT -7)   
Jennifer, if you can tolerate oral mesalamine, then it is likely the preservative chemical in the mesalamine enemas that is bothering you. One of our Forum moderators, Red_34 (Sherry), has the same problem. She can take Colazal, but not Rowasa. She is allergic to sulfites in the enemas. / Old Hat (nearly 30 yrs with left-sided UC ... [etc.])
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 21, 2014 12:44 AM (GMT -7)
There are a total of 2,301,321 posts in 255,523 threads.
View Active Threads


Who's Online
This forum has 159822 registered members. Please welcome our newest member, Jeet.
206 Guest(s), 12 Registered Member(s) are currently online.  Details
orchid_rain, Girlie, Patiently1, Ljm2014, Contentprof, Gunner34, InTheShop, Thoreau, Joeyman1, Blu's Mama, Skateman, Hopefulmimi


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer